MAUDE Adverse Event Report: COOK INC APPROACH HYDRO ST MICROWIRE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC APPROACH HYDRO ST MICROWIRE WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number G52939
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Common name & product code = dqx wire, guide, catheter.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an angioplasty procedure of the right leg via left groin access, an approach hydro st microwire wire guide became stuck in another manufacturer's small atherectomy device and subsequently separated.The user reportedly encountered difficulty backing the atherectomy device off of the wire after use.The user attempted to advance a cook 7x45 ansel sheath over the atherectomy device to aid in removal; however, this technique was unsuccessful.The user then attempted to pull the wire and atherectomy out together and resistance was reported.The nose cone of the atherectomy device separated, remaining in the patient, along with the intact wire guide.The separated portion of the atherectomy device and the intact wire were removed with an unknown snare and sheath.After removal, it was discovered that the wire guide had wrapped around the atherectomy device and kinked at the distal end.The wire separated as the atherectomy device was pulled from it, after removal from the patient.The procedure was completed successfully.Calcification and tortuosity of the patient's vessels was reportedly "nothing noteworthy".The wire was not altered prior to use, and no flaking of the wire was noted.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Description of event: as reported, during an angioplasty procedure of the right leg via left groin access, an approach hydro st microwire wire guide became stuck in another manufacturer's small atherectomy device and subsequently separated.The user reportedly encountered difficulty backing the atherectomy device off of the wire after use.The user attempted to advance a cook 7x45 ansel sheath over the atherectomy device to aid in removal; however, this technique was unsuccessful.The user then attempted to pull the wire and atherectomy out together and resistance was reported.The nose cone of the atherectomy device separated, remaining in the patient, along with the intact wire guide.The separated portion of the atherectomy device and the intact wire were removed with an unknown snare and sheath.After removal, it was discovered that the wire guide had wrapped around the atherectomy device and kinked at the distal end.The wire separated as the atherectomy device was pulled from it, after removal from the patient.The procedure was completed successfully.Calcification and tortuosity of the patient's vessels was reportedly "nothing noteworthy".The wire was not altered prior to use, and no flaking of the wire was noted.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, and specifications.The customer returned one used and separated hmw-14-300-st.The wire is separated into two sections.The proximal section measured 236.5cm.The distal section measures 60cm with a kink 1.7cm from the distal tip.The separation sites are curved and slightly unraveled.Of note, the customer reported that the device separated after removal.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: "intended use approach cto and approach hydro st wire guides are intended for use in facilitating delivery of percutaneous catheters into the peripheral vasculature.Warnings: this wire is a delicate instrument and should be handled carefully; forceful angulation should be avoided.The wire guide should be advanced only when visualizing the tip of the wire guide fluoroscopically.The wire guide should not be torqued without evidence of corresponding movement of the distal tip.Refer to the labeling of the percutaneous catheter or other therapeutic devices for contraindications and potential complication associated with use." a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook confirmed this complaint based on device evaluation.The customer reported that the hawk atherectomy device became stuck on the wire guide, and the wire guide had wrapped around the distal end of the device and kinked at the distal tip.Cook's ifu states "this wire is a delicate instrument and should be handled carefully; forceful angulation should be avoided." it is likely that this wire guide was not stiff enough for introduction and use of the hawk atherectomy device, resulting in the wire guide kinking and becoming stuck in the atherectomy device.The most likely cause of this event is procedural planning/inappropriate device selection.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.

Brand Name
APPROACH HYDRO ST MICROWIRE WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10052006
Report Number1820334-2020-00946
Device Sequence Number19515434
Product Code DQX
UDI-Device Identifier00827002529397
UDI-Public(01)00827002529397(17)220102(10)10019840
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K091385
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/02/2022
Device Model NumberG52939
Device Catalogue NumberHMW-14-300-ST
Device Lot Number10019840
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2020
Initial Date Received by Manufacturer 05/06/2020
Supplement Date Received by Manufacturer10/19/2020
Initial Report FDA Received Date05/13/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC HAWK ATHERECTOMY DEVICE
Outcome Attributed to Adverse Event Required Intervention;